Winter Storm, Clark
- When
- December 22, 7:00 AM CST to December 23, 4:00 AM CST
- Where
- Clark forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.334, -87.788 (the zone’s center; the record gives no point)
A major winter storm developed over the southern plains early on December 22nd and lifted into the eastern Great Lakes region by the morning of December 23rd. This storm brought heavy snow to much of southeast Illinois, with 8 to 12 inch snowfall totals common across Clark, Jasper, Crawford, Clay, Richland and Lawrence counties.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A major winter storm developed over the southern plains early on December 22nd and lifted into the eastern Great Lakes region by the morning of December 23rd. This storm brought heavy snow to much of southeast Illinois, with 8 to 12 inch snowfall totals common across Clark, Jasper, Crawford, Clay, Richland and Lawrence counties. The heaviest snowfall came in two bursts, the first during the early morning hours of the 22nd and the second during late evening hours on the 22nd and early morning hours of the 23rd. In addition to the heavy snowfall, winds gusting to 25 mph late on the 22nd and early on the 23rd caused considerable blowing and drifting snow. Snow drifts in excess of 3 feet were reported in spots. No fatalities or major injuries were reported, though there were numerous automobile accidents due to snow covered and slippery roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 22, 3:30 AM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 330 AM CST WED DEC 22 2004 .DISCUSSION... ...WINTER STORM WARNING ACROSS SOUTHEAST ILLINOIS THROUGH WEDNESDAY NIGHT... ...WINTER WEATHER ADVISORY ACROSS PARTS OF EAST CENTRAL AND SOUTHEAST ILLINOIS THROUGH WEDNESDAY NIGHT... COMPLEX AND CHALLENGING WINTER STORM SETTING UP ACROSS PARTS OF ILLINOIS TODAY INTO EARLY THURSDAY MORNING. MAIN FOCUS IS ON CURRENT WINTER STORM TODAY INTO TONIGHT. LATEST 07Z SURFACE ANALYSIS PLACES SURFACE LOW ACROSS SOUTHERN CANADA/NORTHERN GREAT LAKES. ANOTHER SURFACE LOW WAS ACROSS EASTERN TEXAS. A COLD FRONT WAS ACROSS EASTERN OHIO SOUTHWEST INTO TENNESSEE VALLEY. SURFACE HIGH PRESSURE WAS ACROSS SOUTHERN CANADA/NORTHERN PLAINS STATES. LATEST 0745Z WATER VAPOR IMAGE PLACES STRONG SHORT/WAVE ACROSS UPPER MIDWEST SOUTHWEST INTO CENTRAL PLAINS STATES. ADDITIONAL SHORT/WAVES WERE ACROSS THE SOUTHERN PLAINS STATES INTO SOUTHWEST U.S. LATEST 0745Z IR SATELLITE PLACES PLENTY OF LOW CLOUDS ACROSS SOUTHERN ILLINOIS. WITH MID AND HIGH CLOUDS ACROSS CENTRAL AND NORTHERN ILLINOIS. LATEST 0744Z KILX RADAR INDICATES SNOW MAINLY ALONG AND SOUTH OF AN EFFINGHAM TO MARSHALL LINE. PRECIPITATION WAS MOVING NORTHEAST. MODERATE TO HEAVY SNOW WAS ACROSS FAR SOUTHEAST ILLINOIS. WILL CONTINUE USE A BLEND IN THE MODELS THIS MORNING WITH EMPHASIS ON THE GFS SOLUTION. SHORT TERM...TODAY THROUGH FRIDAY LATEST GFS DEVELOPS H50 TROF ACROSS NORTHERN PLAINS SOUTH INTO TEXAS BY 00Z THU...THEN H50 TROF IS ACROSS THE UPPER MIDWEST SOUTH INTO MID MISSISSIPPI VALLEY REGION BY 00Z FRI. THEN GFS MOVES H50 TROF EAST ACROSS EASTERN GREAT LAKES REGION SOUTH INTO THE TENNESSEE VALLEY REGION BY 00Z SAT. GFS DEVELOPS LOW ACROSS MISSISSIPPI BY 00Z THU AND MOVES IT NORTHEAST INTO SOUTHERN OHIO BY 12Z THU. THEN THE SURFACE LOW MOVES NORTHEAST INTO SOUTHERN CANADA WITH SURFACE HIGH PRESSURE ACROSS CENTRAL PLAINS STATES BY 00Z FRI. 290K ISENTROPIC SURFACE MAINTAINS GOOD LIFT AND COND PRES DEF ACROSS SOUTHEAST ZONES...WITH GREAT COND PRES DEF ACROSS CENTRAL ILLINOIS THROUGH 00Z THU. THEN GFS 290K ISENTROPIC SURFACE INDICATES GOOD CON PRES DEF ACROSS ENTIRE CWA BY 06Z THU AND IS ACROSS EAST CENTRAL AND SOUTHEAST ILLINOIS BY 12Z THU. THEN 290K ISENTROPIC SURFACE INDICATES DECENT COND PRES DEF RETURNING FROM 06Z FRI-12Z FRI. TIME/HEIGHT CROSS SECTIONS INDICATES HIGH RH AT THROUGH 12Z THU. TIME HEIGHT CROSS SECTIONS INDICATES HIGH LOW LEVEL RH FROM 06Z THU-18Z THU. 850MB TEMPERATURES DECREASE TO -5C TO -11C BY 00Z THU...THEN 850MB TEMPERATURES DECREASE -18C TO -11C BY 00Z FRI...AND DECREASE TO -20C TO -23C BY 00Z SAT. MODEL SOUNDING DATA INDICATES HIGH RH VALUES AT ALL LEVELS ACROSS SOUTHEAST ILLINOIS WITH HIGH RH AT ALL LEVEL ACROSS ENTIRE REGION BY 06Z THU-12Z THU. SOUNDING DATA AND CRITICAL THICKNESSES INDICATES PRECIPITATION IN SOUTHEAST SHOULD BE ALL SNOW. GFS LACES SOME WEAK 250MB DIVERGENCE ACROSS EAST CENTRAL ILLINOIS WITH STRONGER 250MB DIVERGENCE ACROSS SOUTHEAST ILLINOIS BY 00Z THU. THEN GFS PLACES STRONG 250MB DIVERGENCE ACROSS EAST CENTRAL AND SOUTHEAST ILLINOIS BY 06Z THU AND THEN QUICKLY MOVES IT NORTHEAST BY 12Z THU. THEN GFS PLACES 250MB CONVERGENCE ACROSS THE REGION BY 18Z THU-00Z FRI. MODELS ALSO INDICATING SOME GOOD FRONTOGENESIS FROM 18Z WED-00Z THU ACROSS SOUTHEAST ILLINOIS WITH THE BEST FORCING SHIFTING EAST BY 06Z THU. WILL MAINTAIN WARNING ACROSS SOUTHEAST ZONES AND HAVE INCLUDED MORE ZONES NORTH INTO PARTS OF EAST CENTRAL ILLINOIS INTO A SNOW ADVISORY MAINLY FOR TONIGHT. THERE WILL BE A SHARP CUT OFF IN SNOWFALL AMOUNTS ACROSS ZONES ON WHERE THE DEFORMATION ZONE SETS UP. ETA AND GFS HAVING DIFFERENCES ON HOW FAR NORTH HEAVY SNOW WILL OCCUR. WILL LEAN ON GFS SOLUTION WITH SLIGHTLY LESSER AMOUNTS BASED ON DRIER AIR IN PLACE ACROSS NORTHERN CUT OFF. WILL LEAN ON COOLER TEMPS FOR TODAY WITH CAA AND CLOUDS. LONG TERM...SATURDAY THROUGH WEDNESDAY COLD ARCTIC AIR IN PLACE AT THE END OF THE WEEK INTO EARLY PART OF THE WEEKEND. THEN A WARMING TREND AT THE END OF THE WEEKEND INTO THE EARLY PART OF THE WEEK AS FLOW BECOMES MORE ZONAL. ANOTHER POSSIBLE SYSTEM APPROACHES INTO THE MIDDLE OF NEXT WEEK. ONLY MADE A FEW CHANGES AS EXTENDED IN GOOD SHAPE AT THIS TIME. && .ILX WATCHES/WARNINGS/ADVISORIES... .IL...WINTER STORM WATCH LATE TUESDAY NIGHT UNTIL 6AM THURSDAY FOR ZONES ILZ062...ILZ063...ILZ066>068...ILZ071>073. .IL...WINTER WEATHER ADVISORY 6 AM WEDNESDAY UNTIL 6AM THURSDAY FOR ZONES IL045...IL046...IL054>IL057...IL061...IL062..IL066. && 13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 551 AM CST WED DEC 22 2004 ILZ027>031-036>038-040>044-047>053-231200- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN- MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...DECATUR...GALESBURG... HAVANA...JACKSONVILLE...LINCOLN...PEORIA... SPRINGFIELD AND TAYLORVILLE 551 AM CST WED DEC 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS MAINLY ALONG AND WEST OF INTERSTATE 55. .DAY ONE...TODAY AND TONIGHT... A DEVELOPING STORM SYSTEM OVER THE SOUTHERN PLAINS IS SPREADING ACCUMULATING SNOWS THIS MORNING TO MOST OF SOUTHERN ILLINOIS. THE BULK OF THIS PRECIPITATION IS EXPECTED TO REMAIN EAST AND SOUTH OF THE AREA TODAY. SOME LIGHT SNOW OR FLURRIES ARE POSSIBLE TONIGHT BUT ANY ACCUMULATIONS SHOULD BE LESS THAN AN INCH. NORTH WINDS TONIGHT...COUPLED WITH TEMPERATURES AROUND 5 DEGREES WILL CREATE WILL CHILLS OF 5 TO 5 BELOW ZERO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... COLD WEATHER WITH WIND CHILLS BELOW ZERO AT TIMES...ARE EXPECTED THROUGH CHRISTMAS...WITH A WARMING TREND BY SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. ILZ045-046-054>057-061>063-066>068-071>073-231200- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-VERMILION- INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...EFFINGHAM...FLORA... LAWRENCEVILLE...MATTOON AND SHELBYVILLE 551 AM CST WED DEC 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS...MAINLY EAST OF INTERSTATE 55. .DAY ONE...TODAY AND TONIGHT... A WINTER STORM WARNING IS IN EFFECT THROUGH TONIGHT FOR AREAS NEAR AND SOUTH ON INTERSTATE 70. NORTH OF WEST OF I-70...WINTER WEATHER ADVISORIES ARE IN EFFECT. SNOWFALL AMOUNTS TODAY AND TONIGHT IN THE WARNING AREA OF 6 TO 8 INCHES ARE POSSIBLE. IN THE ADVISORY AREAS...SNOWFALL AMOUNTS OF 2 TO 5 INCHES ARE POSSIBLE. BESIDES THE SNOW...NORTH WINDS ARE EXPECTED TO INCREASE BY THIS EVENING INTO THE 15 TO 25 MPH RANGE...WHICH MAY CAUSE SOME BLOWING AND DRIFTING OF THE SNOW. TEMPERATURES WILL FALL TO AROUND 5 TO 10 DEGREES TONIGHT WITH WIND CHILL VALUES OF 5 TO 15 BELOW ZERO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... OLD WEATHER WITH WIND CHILLS BELOW ZERO AT TIMES...ARE EXPECTED THROUGH CHRISTMAS...WITH A WARMING TREND BY SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. HALL
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430491, 5430492, 5430493, 5430494, 5430495, 5430496.